Alert archive / Utah / Red Flag Warnings in 2008

Red Flag Warning 1, NWS Salt Lake City, UT

April 7, 2008

NWS Salt Lake City, UT issued this red flag warning at Apr 7, 2008, 4:11 AM MDT. It took effect at Apr 7, 2008, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2008, 4:11 AM MDT (10:11 UTC)
In effect from
Apr 7, 2008, 12:00 PM MDT
Expired
Apr 7, 2008, 7:00 PM MDT
In force
7 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KSLC 071011
RFWSLC

RED FLAG WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
411 AM MDT MON APR 7 2008

UTZ439-440-071815-
/O.NEW.KSLC.FW.W.0001.080407T1800Z-080408T0100Z/
UTAHS DIXIE AND ZION CANYON-SOUTH CENTRAL UTAH-
411 AM MDT MON APR 7 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES IN AREAS 
BELOW 6500 FT IN FIRE WEATHER ZONES 439 AND 440...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING. THIS WARNING IS FOR UTAHS DIXIE...ZION CANYON AND
SOUTH CENTRAL UTAH BELOW 6500 FT.

A DRY COLD FRONT WILL SWEEP ACROSS THE AREA THIS MORNING WITH VERY
DRY AIR FOLLOWING IN ITS WAKE THIS AFTERNOON. THE COMBINATION OF
STRONG WINDS ALOFT ALONG WITH A STRENGTHENING SURFACE GRADIENT
BEHIND THIS FRONT WILL CAUSE WEST WINDS TO INCREASE TO 20 TO 25 MPH
WITH GUSTS OVER 30 MPH. STRONGEST WINDS WILL OCCUR MAINLY OVER
EASTERN PORTIONS OF FIRE WEATHER ZONE 439 AND OVER 440. THE
RELATIVE HUMIDITY IS EXPECTED TO DROP UNDER 15 PERCENT WITH A FEW
AREAS DRYING TO BELOW 10 PERCENT.

A RED FLAG WARNING MEANS THAT SEVERE FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY.

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Apr 6, 9:05 PM MDT, 7 hours 6 minutes earlier.

Area forecast discussion, Apr 6, 9:05 PM MDT, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
905 PM MDT SUN APR 6 2008

.SYNOPSIS...A WEAK WEATHER DISTURBANCE WILL MOVE EAST ACROSS
NORTHERN UTAH THIS EVENING. THE NEXT COLD PACIFIC STORM SYSTEM WILL
FOLLOW QUICKLY FOR MONDAY. ANOTHER PACIFIC WEATHER SYSTEM WILL
MOVE INTO THE GREAT BASIN MIDWEEK.

&&

.DISCUSSION...THE COLD CORE UPPER TROUGH JUST NOW MOVING INTO THE
PACIFIC NW STILL ON TRACK TO REACH THE NRN GREAT BASIN/NRN ROCKIES
FOR LATER TONIGHT THROUGH MONDAY. WEAK CONVECTION DID BREAK OUT
AHEAD OF THE TROUGH ACROSS NRN/ERN NV THROUGH NRN/CNTRL UTAH THIS
AFTERNOON/EVENING. MUCH OF THE CONVECTION APPEARS TO HAVE FORMED
ALONG THE OLD NEAR 700MB BAROCLINIC ZONE ACROSS CNTRL UTAH. A SECOND
AREA OF LOOSELY ORGANIZED SHOWER/ISOLATED THUNDERSTORMS HAVE
DEVELOPED ALONG A WEAK SHORTWAVE ACROSS NE NV/EXTREME NW UT. THIS
SHORTWAVE WILL MOVE QUICKLY EAST ACROSS FAR NRN UTAH THIS EVENING...
WITH A POSSIBLE BRIEF BREAK BEFORE PRECIP RETURNS WITH THE MAINLY
TROUGH.

THE FOCUS OF THE HEAVIEST PRECIP WITH THE MAIN TROUGH WILL BE ACROSS
THE NRN HALF OF THE FORECAST AREA MONDAY. LOW-LEVEL COLD ADVECTION
WILL START ACROSS NW UT AFTER MIDNIGHT. THE MID-LEVEL COLD AIR WILL
FOLLOW ON MONDAY...WITH RAPIDLY INCREASING INSTABILITY ACROSS THE
NRN THIRD OF UTAH AS THE COLDEST AIR ARRIVES MID-MORNING. SOLID
DYNAMIC LIFT WORKING ON THIS UNSTABLE AIR SHOULD LEAD TO WIDESPREAD
AND POTENTIAL HEAVY PRECIP MONDAY. OROGRAPHIC INFLUENCES WILL COME
INTO PLAY IN THIS PATTERN...SO THE HEAVY SNOW WARNING LOOKS GOOD
FOR PORTIONS OF THE NRN MOUNTAINS. SNOW LEVELS COULD BE A TOUGH CALL
ALONG THE URBAN CORRIDOR. SUSPECT THAT THE EARLY RAIN/SNOW MIX WILL
GO TO SNOW OVER ALL BUT THE LOWEST ELEVATIONS BY LATE MORNING.
ACCUMULATING SNOWS STILL LOOK TO BE ON THE LOW SIDE...OUTSIDE OF
POSSIBLY THE HIGHER BENCH AREAS.

SHOWERY PRECIP COULD LINGER WELL INTO MONDAY EVENING AS THE
MID-LEVEL AIRMASS IS SLOW TO WARM. WILL KEEP SHOWERY PRECIP GOING
OVER THE FAR NRN ZONES...THOUGH ACCUMULATING SNOWS SHOULD FOR THE
MOST PART BE OVER BY MID-EVENING.

A SHORTWAVE RIDGE ACROSS THE AREA TUESDAY WILL BE FOLLOWED BY THE
NEXT PACIFIC TROUGH WEDNESDAY. THE GFS MODEL THE PAST SEVERAL DAYS
HAS BEEN ALL OVER THE LOT AS TO WHERE TO TRACK THIS SYSTEM. THE
ECMWF IN CONTRAST HAS BEEN FAR MORE CONSISTENT IN THAT IT SPLITS
THIS TROUGH HARD AND TAKES THE BULK OF THE ENERGY WELL SOUTH INTO AZ.
THE COOL/GENERALLY UNSTABLE AIRMASS THAT WILL SETTLE OVER UTAH
MIDWEEK WILL PROBABLY PRODUCE PLENTY OF CONVECTIVE SHOWERY...WITH
LITTLE ORGANIZED PRECIP AS THE BEST DYNAMIC LIFT REMAINS TOO FAR
REMOVED TO THE SOUTH.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL AT THE SLC TERMINAL THROUGH
AT LEAST 12Z MON WITH CEILINGS GENERALLY ABOVE 7000 FT AGL. LIGHT
NORTHWEST WINDS SHOULD SWITCH TO SOUTHEASTERLY BY 04Z. A COLD FRONT
WILL CROSS THE AIRFIELD 13-14Z MONDAY WITH RAIN AND SNOW LIKELY
ALONG AND BEHIND THE FRONT AND WINDS SHIFTING BACK TO NORTHWEST.
MVFR CIGS AND VSBYS ARE LIKELY IN THE PRECIPITATION AND IFR OR EVEN
LIFR CONDITIONS ARE POSSIBLE IN SNOW AFTER 14Z THRU 18Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING FROM 4 AM MONDAY TO 8 PM MONDAY FOR UTZ007-
     UTZ008.

     SNOW ADVISORY FROM 9 PM SUNDAY TO 8 PM MONDAY FOR UTZ010-UTZ517.

     SNOW ADVISORY FROM 4 AM MONDAY TO 8 PM MONDAY FOR UTZ006-UTZ009.

WY...NONE.

&&

CONGER/WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Apr 6, 6:07 AM MDT, 22 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
607 AM MDT SUN APR 6 2008

UTZ001>016-019>021-517-518-WYZ021-071100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
607 AM MDT SUN APR 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MOIST WESTERLY FLOW ALOFT WILL BE OVER NORTHERN UTAH AND
SOUTHWEST WYOMING THROUGH TONIGHT. LIGHT SHOWERS OF RAIN AND SNOW
WILL RESULT. SOUTHERN UTAH WILL BE DRY AND PARTLY CLOUDY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A PACIFIC STORM WILL CROSS THE OUTLOOK AREA MONDAY WITH ANOTHER
STORM FOR WEDNESDAY. WARMER HIGH PRESSURE IS EXPECTED TO BUILD
OVER THE REGION FOR NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Nearby

Red Flag Warnings in Utah, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.